Today is my third shot; halfway there! And while this hasn’t been nearly the horror story that I’d read about, I don’t want to give you the impression that the entire experience is sunshine and rainbows, because it’s certainly not. Here’s the rundown of the side effects I’ve dealt with over the last two months. I’ll focus in on each one in future posts to discuss how I’m dealing with them.
- Joint Pain: for the first few days after the shot, my hips and knees hurt pretty badly. I first noticed it when I was in the bed and Shelli (my kitty) hopped up on my hip to curl up and sleep. She does this every night (which makes sleeping an adventure since she’s balanced so precariously…I can’t tell you how many times I’ve inadvertently launched her across the room), so it’s not all that unusual, but I saw STARS the first night. It typically goes away after about three days, so I just make use of the ibuprofen for those days and wait it out.
- HOT FLASHES: man, that first flash was ROUGH. I was on a conference call that was particularly aggravating, and I felt myself go nuclear. I got so hot that I started to feel cold, which actually wasn’t all that unpleasant, so I felt pretty successful for having made it through. This side effect was one of my greater anxieties, because I’m already hot-natured. I will say, though, that the add-back medication has helped immensely. I think I’ve only had a handful of genuine “flashes” over the last two months, and they’ve been bearable.
- Weepiness: I won’t call this “depression.” I’ve been depressed before, and this is nowhere near that bad. I’d liken it to typical PMS-type sadness; news stories make me want to cry (especially ones about animals) and I’ve found myself reading too many sad stories for the catharsis of “crying it out.” While it sucks, it’s definitely not that soul-crushing type of hopelessness that comes along with clinical depression.
- Irritability/Grumpiness: I’m already a pretty grumpy person, so I’m not sure how much different I am, but I can definitely feel myself get frustrated more easily and there’s been a time or two where I’ve said something snippy that I may not have said if I hadn’t been on Lupron. Thankfully, for the most part my friends have found my grumpiness to be entertaining, so I don’t think anyone is ready to cut me out of their life just yet. I’ve not experienced the “Lupron Rage” that I read about; I’ll take some minor irritability over rage any day.
- Hungriness: Holy crap this has sucked. I went from not wanting to eat anything for two months after surgery to wanting to eat ALL. THE. DAMN.TIME. I can see how people gain excessive amounts of weight if they’re not paying attention to what’s going on with their body. I’ve had to make a concerted effort not to eat everything I see and to offset the overeating I do with a healthy amount of exercise. I’ve lost about four pounds over the last two months; I’d like it to be more, but I’m not going to beat myself up too much about it.
- Clumsiness/Lightheadedness: I put these together since most of my clumsiness is a result of feeling a bit lightheaded when I stand up. There was one incident at work where I barely made it into the bathroom stall before falling down and I ended up cracking my head against the side of the stall when I sat down. That was a little frightening. In fact, this one has probably been the most frightening of the side effects, since the possibility of my falling down in front of people is high, and making a spectacle of myself is one of my phobias. Joey has mentioned a couple of times that he’s a little nervous about my falling off Mt. Mitchell. I just told him that I’d tie myself to him so we’d both go together if I fall. On a positive note, though, this side effect has improved over the last two months; I haven’t had it nearly as bad the second month as I did the first.
That’s it, guys. While this clearly isn’t a walk in the park (more like a “stagger through the park while it’s 100 degrees”), it absolutely hasn’t been the horrific experience I read about online. I know that there are women out there who’ve had a genuinely terrible time with Lupron; I’m not trying to diminish that. However, if you’re out there and your doctor recommends it as a treatment for your endometriosis/infertility, I don’t want you to feel hopeless and terrified. It’s possible not only to survive, but THRIVE while you’re on this drug.
Not to mention the hairl loss, estrogen withdraw symptoms, loss of muscle mass and the fear of the pain
Definitely. Thankfully, I didn’t lose any muscle mass, but I did lose a good bit of hair. That has subsided as well.
Pingback: The Lupron Diaries: Final Thoughts, Goal Update, and What’s Next | Inner Monologue of a Madwoman
10 years later im still sufffering and full hysterectomy ive had 8 concussions in a little over year my newest is narcolepsy i have 16 other illnesses . i loose a ton of hair. 20 teeth pulled osteroarthrisis in my jaw w bone spur.. ill be 35 this month and ive lost 10 years no doctors can believe i am always saying its hormonal and i am off and i started having sever painic attacks i feel as im judged all the time its sad im an “addict” anorexic i have so much water retention still around my peroid time legs lower back but i have no cervix i had everything taken out plus it spread to my rectum and bladder who knows where else.. its sad ive always wanted children but will never happen and i was told id need a laporoscopy then try well no eggs fibroids and cyst that would burst. im unable to do anything taking a shower is enough in one day at times.. very sad for anyone whos tried this…. id suggest looking into some kind of drug simular to adderall i cant pee or feel hunger or use my hands with out it … kinda replaced the imbalance we lost. night time still have sever insomina where illgo nights with no sleep . no one would understand but you all..
Oh my. You’ll be in my prayers.
Pingback: One Year Ago Today… | Inner Monologue of a Madwoman
Thank you thank you for this!! I get my first injection on Monday and I was terrified from the horror stories. This gives me some hope!
i’m so sorry; I just now saw this. I hope the process went well for you and you’re feeling better!
My daughter was on this medication for about 2 to 3 years or longer to stop her from going into puberty way too soon. Due to a brain tumor so strategically placed on her pituitary gland. Now at the age of almost 15 she has had several teeth pulled and a severe amount of cavities. Her younger sister in comparison to her is nowhere near the number of cavity toll she is. So i can only assume that along with this medication and her NF1 diagnosis she will be in a lifelong battle with the dentist chair.
I’m so sorry to hear that. I do wonder about the safety of putting children on Lupron, and I know that dental woes are some of the worst. I hope things improve for her.
I am glad to hear that your experience was not as bad as you read about. I was beginning to worry because I have not seen huge bad side effects. I think my inability to sleep properly and the memory loss are the worst things I have found after the first month. I think it is important that the positives are shared as well as all the scary stuff, or someone may opt out of a treatment that could really help them. Thanks for sharing!
I will say, the memory loss went away once I went off it, and my sleep is back to normal. My legs still hurt sometimes. Lupron bought me two years without symptoms, and for that, I still feel like it was worth it. The endo is back, and I’ve had to go back on birth control, but it was nice to feel normal for a while. Hope you’re well!
I found your post on Pinterest and I am glad that I did. I start the shot Monday and as my Doctor said “it’s in my best interest” to take this even though I am terrified. Thank you and I look forward to following your journey! I’ve begun to write mine as well.
Thank you so much for commenting:). It’s been a while, but I can still tell you that I don’t regret my decision to go through the Lupron treatment one bit. It bought me two years symptom free, and I learned a ton about myself through the process. It is a scary thing for sure, and you’ll have a lot of tough days, but don’t let it keep you from it. I have no lasting bad effects (and that’s over 3 years later) other than that the endo eventually came back, and I never did end up getting pregnant, but God ended up taking our life in a different direction, and that’s ok. Please feel free to email me if you want to talk (melbweaver at gmail), or find me on instagram; I still post about endo there (melbweaver).
Good luck to you!